Fentanyl Exposure Poses New Risks For First Responders

Who Is At Risk From Fentanyl Exposure?

Have you ever heard a drug user say they are only hurting themselves and no one else? It has never been true, but the danger to others is greatly increased since the introduction of fentanyl to street drugs. According to the White House safety recommendations for first responders, “Inhalation of airborne powder (fentanyl exposure) is most likely to lead to harmful effects.”

What exactly is Fentanyl and what are the risks? Click here to learn more about this deadly drug.

Fentanyl Exposure

Fentanyl exposure by first responders is of great concern in every state. Two Connecticut police officers executing a drug raid were taken to the hospital for possible fentanyl exposure. In addition to first responder fentanyl exposure in Connecticut, the states of New Hampshire, Massachusetts, North Carolina, Ohio, New York, New Jersey, Georgia, and others are training their first responders how to protect themselves from deadly fentanyl exposure. Police officers and emergency medical personnel are exposed most often, but other occupations that may be susceptible include forensic lab technicians, and even funeral directors.

If a person overdoses at home, the family member trying to help them could accidentally be exposed to airborne fentanyl. British Columbia posted the first online website outlining safety measures for first responders when fentanyl was declared a public health emergency in 2016.

US Drug Enforcement Administration deputy attorney general Rod Rosenstein emergency medical technicians and law enforcement officers to “practice extreme caution when handling fentanyl, a synthetic opioid between 50 to 100 times more potent than morphine.” Rosenstein went on to say “Inhaling just a few airborne particles could be fatal” and “Our police officers and first responders face this danger every day.”

Fentanyl Exposure Overdose

The signs of a fentanyl exposure overdose happen quickly, and can include respiratory problems, blue lips, stiffening of the limbs, confusion, seizures, and foaming at the mouth prior to the individual becoming unresponsive. Anyone trying to help a person who has overdosed on an opioid may possibly exposing themselves to fentanyl. When heroin or any illegal opioid is purchased, there is always the risk it contains fentanyl.

If caught quickly enough, a fentanyl overdose can be reversed by administering Narcan (brand name for naloxone) spray. In fentanyl exposure overdose, one dose was rarely sufficient. In more than eighty-percent of the cases two or more doses of Narcan were needed to reverse the overdose. More and more police departments are providing their officers with Narcan to carry in their cruisers as the time frame for reversing the overdose and reviving the victim is very brief. Complicating the situation for first responders is the fact that heroin, cocaine, and methamphetamine are all starting to be cut with fentanyl. According to the North Carolina Medical Journal, ” bulk fentanyl is being sold as heroin.” This situation creates greater exposure risks for first responders in every state.

Fentanyl Exposure Prevention

State and municipality health departments are issuing guidelines for fentanyl exposure prevention. An Ohio police officer require four doses of Narcan when he collapsed after brushing fentanyl off his shirt. First responders must always take precautions when interacting with someone who has overdosed or is selling drugs. There is no way to know if a drug contains fentanyl until it is tested. First responders need to follow the safety protocol provided by their departments. Some precautions may include the following:

  • Wear gloves when the presence of any drug is suspected.
  • Do not open any bags containing powdery substances.
  • Fentanyl is transdermal. It can be absorbed through the skin.
  • Always carry several doses of naloxone (Narcan) in vehicle.

Each agency has its own specific guidelines designed to ensure the safety of first responders. Areas with a high incidence of drug crimes offer frequent training classes presented by experts. Support efforts in your community to provide first responders with the safety equipment and training they need to avoid fentanyl exposure.

If someone in your family is using heroin, call WhiteSands Treatment Centers in Tampa and Fort Myers FL at (877) 855-3470. The medical detox and rehab programs offered at this first-class facility can help your loved one get drugs out of his or her life and attain long-term recovery. The very next drug dose they take could be the one that takes their life.

Sources:

https://www.whitehouse.gov/sites/whitehouse.gov/files/images/Final%20STANDARD%20size%20of%20Fentanyl%20Safety%20Recommendations%20for%20First%20Respond….pdf

https://www.theatlantic.com/health/archive/2017/05/fentanyl-first-responders/526389/

https://www.newscientist.com/article/2134181-police-warned-of-drug-so-powerful-it-can-kill-in-one-breath/

https://www.newsobserver.com/news/local/article216765540.html

https://www.fentanylsafety.com/

https://www.journal-news.com/news/first-responder-overdoses-underline-extreme-danger-opioid-exposure/Rt7nRw0IijTAzvhWSoH9cL/

http://www.foxnews.com/us/2018/08/23/connecticut-police-officers-exposed-to-possible-fentanyl-during-drug-raid-reports-say.html

If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of WhiteSands Treatment. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At WhiteSands Treatment, we offer support to you in your homes or when you are out living in your daily lives.